Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 239, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 4, 2015, 5:46 PM CDT for Lane County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2015, 5:46 PM CDT (22:46 UTC)
- Expired
- Aug 4, 2015, 6:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lane County, KS
The radar
The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 5:50 PM CDT | HAIL 1.75 | 2 Nne Dighton, KS | |
| Aug 4, 5:55 PM CDT | HAIL 2 | 3 E Dighton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 1:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
682
WUUS53 KDDC 042246
SVRDDC
KSC101-042345-
/O.NEW.KDDC.SV.W.0239.150804T2246Z-150804T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT TUE AUG 4 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 546 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF DIGHTON...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DIGHTON AND ALAMOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3857 10030 3829 10024 3827 10025 3827 10050
3859 10052
TIME...MOT...LOC 2246Z 322DEG 20KT 3854 10041
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
548
WWUS53 KDDC 042258
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT TUE AUG 4 2015
KSC101-042345-
/O.CON.KDDC.SV.W.0239.000000T0000Z-150804T2345Z/
LANE KS-
558 PM CDT TUE AUG 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN LANE COUNTY...
AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DIGHTON...
MOVING SOUTH AT 20 MPH.
HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
DIGHTON AND ALAMOTA.
AT 550 PM...GOLFBALL SIZE HAIL WAS LOCATED 2 MILES NORTH NORTHEAST OF DIGHTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3857 10030 3829 10024 3827 10025 3827 10050
3859 10052
TIME...MOT...LOC 2257Z 346DEG 19KT 3847 10042
HAIL...2.00IN
WIND...70MPH
$$
UMSCHEID715
WWUS53 KDDC 042326
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT TUE AUG 4 2015
KSC101-042345-
/O.CON.KDDC.SV.W.0239.000000T0000Z-150804T2345Z/
LANE KS-
626 PM CDT TUE AUG 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN LANE COUNTY...
AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF ALAMOTA...MOVING SOUTHEAST AT 25 MPH.
HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
DIGHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3850 10035 3829 10024 3827 10025 3827 10050
3859 10052
TIME...MOT...LOC 2326Z 320DEG 22KT 3838 10037
HAIL...2.00IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:05 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 4, 3:05 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CDT TUE AUG 4 2015 ...UPDATE TO LONG TERM... .SHORT TERM...(THIS EVENING THROUGH Wednesday) ISSUED AT 115 PM CDT TUE AUG 4 2015 Short range models indicate an upper level shortwave trough and an associated H5 vort max exiting the Wyoming Rockies and pushing into the high plains of western Nebraska tonight setting the stage for possible thunderstorms across central and portions of western Kansas through early Wednesday. As the system kicks out into the high plains, a surface low will continue to organize near and along the Kansas/Colorado border in west central Kansas with a near stationary frontal boundary extending eastward into central Kansas. Meanwhile, a return flow will continue to supply ample moisture into the state with surface dewpoints remaining well up into the 60s(F). As low/mid level lapse rates steepen late this afternoon into early evening, thunderstorms are expected to develop in a area of destabilization on the back side of an eroding cloud shield and in the vicinity of the frontal boundary. With the NAM/GFS showing SBCAPE in excess of 2000 J/KG and favorable vertical shear profiles, thunderstorms could become severe with large hail and damaging winds the primary threat. Although the flow aloft will be less than favorable, an isolated tornado or two cannot be ruled out based on favorable hodographs. Seasonal temperatures are expected again tonight as a prevailing southerly flow reinforces the mild air mass in place across the high plains. Considering increased cloud cover across central Kansas tonight and likely precip about, look for lows down into the 60s(F) across Central Kansas to possibly the lower 70s(F) in South Central Kansas. A weak cold front is projected to push across western Kansas Wednesday dropping temperatures across all of central and much of southwest Kansas. Highs are expected to reach only up into the 80s(F) in the vicinity of the I-70 corridor to the 90s(F) in extreme southwest Kansas Wednesday afternoon where H85 temperatures will still be up near 30C. .LONG TERM...(Wednesday NIGHT THROUGH Tuesday) ISSUED AT 305 PM CDT TUE AUG 4 2015 There is an outside chance for thunderstorms across central Kansas late Thursday as medium range models indicate an upper level shortwave tracks eastward across the northern plains early in the time period. Although the flow aloft will remain fairly weak above much of southwest and south central Kansas, all models show a modest upper level jet core streaming eastward eastward across Nebraska and clipping portions of northern Kansas. As low/mid level lapse rates steepen in conjunction with the arrival of a cold front attendant to the shortwave to our north, a few isolated thunderstorms could develop across central Kansas in the vicinity of the I-70 corridor during the late Thursday afternoon/early evening time frame. Otherwise, drier conditions are likely across central and southwest Kansas through Friday as upper level ridging across the desert southwest and southern Rockies moves east into the Western High Plains. Chances for precip may return Friday night as the GFS and ECMWF both show a weak upper level shortwave ejecting out of the Colorado Rockies into the high plains of northeast Colorado, southwest Nebraska, and northwest Kansas. Plenty of uncertainty remains as to the track and timing of this system but the best chance for thunderstorms looks to be across more northern portions of the forecast area, to include west central and central Kansas, if at all. Seasonal temperatures can be expected Thursday as a low level southerly flow re-establishes itself across western Kansas ahead of an approaching cold front. Widespread 90s(F) are expected for highs Thursday afternoon. Highs Friday will be dependent on how far south the frontal boundary mentioned earlier reaches before stalling out. Regardless, highs should reach the 90s(F) for the most part, especially further south along the Oklahoma border. Highs could reach near 100F in some locations Saturday as the aforementioned upper level ridging moves into the Western High Plains to finish out the week. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON) ISSUED AT 1217 PM CDT TUE AUG 4 2015 A few thunderstorms will be possible across central and eastern portions of southwest Kansas late this afternoon into tonight potentially affecting KHYS and KDDC. Otherwise, VFR conditions will prevail at all TAF sites through early Wednesday morning. Southerly winds of 10 to 20kt will persist across central and much of southwest Kansas through late tonight as a weak lee side trough of low pressure slowly moves from eastern Colorado into extreme western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 93 69 98 / 30 0 0 10 GCK 65 94 68 98 / 10 0 0 10 EHA 65 97 68 98 / 10 0 0 10 LBL 65 97 69 100 / 10 0 0 10 HYS 65 88 68 95 / 60 10 0 20 P28 68 92 71 98 / 40 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Aug 4, 4:13 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 413 AM CDT TUE AUG 4 2015 KSZ030-031-043>046-061>066-074>081-084>090-051000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 413 AM CDT TUE AUG 4 2015 /313 AM MDT TUE AUG 4 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SEVERE THUNDERSTORMS ARE FORECAST TO MOVE INTO PARTS OF NORTH CENTRAL KANSAS FROM NEAR WAKEENEY, AND NESS CITY, TO HAYS AND THE LA CROSSE AREAS AFTER 4 PM AND INTO THE EVENING. LARGE HAIL UP TO GOLF BALL SIZE, STRONG WINDS OVER 60 MPH, FREQUENT LIGHTNING, AND AN ISOLATED TORNADO ARE POSSIBLE. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISCUSSION...SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO MONDAY MAINLY NORTH OF THE DODGE CITY AREA. HAZARDS WEATHER RISK... WEDNESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. THURSDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. FRIDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. SATURDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. SUNDAY... LIMITED LIGHTNING RISK. SIGNIFICANT EXCESSIVE HEAT RISK. MONDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR PARTS OF NORTH CENTRAL KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
In the hours before
Special weather statement, Aug 4, 5:15 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT TUE AUG 4 2015
KSZ030-031-042300-
ELLIS KS-TREGO KS-
515 PM CDT TUE AUG 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 600 PM CDT...
AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF WAKEENEY...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH AND RIGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.
&&
LAT...LON 3904 9935 3885 9986 3911 9998 3913 9996
3913 9955
TIME...MOT...LOC 2215Z 308DEG 13KT 3915 9984
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 55 min |
| Aug 4, 5:15 PM CDT | Special Weather Statement | DDC | Trego | 45 min |
| Aug 4, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 32 min |
| Aug 4, 6:31 PM CDT | Special Weather Statement | DDC | Trego | 59 min |
| Aug 4, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 66 min |
| Aug 4, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.